Wyoming, 2013Winter Storm in Wyoming, December 2 to 4, 2013
December 2 to 4, 2013 · NWS BYZ · 2 events in 2 counties and zones
The seasons first arctic outbreak and combined winter storm moved into the Billings Forecast Area during the first week of December. Mild temperatures ended the month of November and continued through the morning of the 2nd.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The seasons first arctic outbreak and combined winter storm moved into the Billings Forecast Area during the first week of December. Mild temperatures ended the month of November and continued through the morning of the 2nd. A strong disturbance moved across the area during the afternoon of the 2nd. This disturbance combined with temperatures around 50 degrees for most of the day, resulted in a period of light to moderate rain for a few hours. An arctic front moved into the area by late in the afternoon turning the rain to snow. Temperatures quickly dropped into the teens and single digits during the overnight hours. The initial wet snow that fell onto already wet pavement from the rain quickly froze which resulted in very icy road conditions. The snow, which was heavy at times, continued through the 3rd before ending on the 4th. However, bitterly cold temperatures continued through the 8th with daytime highs only in the single digits above and below zero with overnight lows in the teens below to 30s below zero.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 2, 4:05 AM MST, 55 minutes earlier.
Area forecast discussion, Dec 2, 4:05 AM MST, 55 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BILLINGS MT
405 AM MST MON DEC 2 2013
.SHORT TERM...VALID FOR TDY AND TUE...
MOUNTAINS CONTINUE TO SEE HEAVY SNOW AS DEEP MOISTURE IS PUSHED
AHEAD OF AN UPPER LEVEL LOW DROPPING ALONG THE PACIFIC NORTHWEST
COAST. A FEW SNOTELS HAVE RECORDED SWE OF 1.2 INCHES...WHICH WOULD
BE ABOUT 12 INCHES OF SNOW AT A 10:1 RATIO. STRONG WINDS AND
OROGRAPHIC EFFECTS ARE DRIVING MOST OF THE SNOW WITH SOME JET
SUPPORT AND A LONG FETCH OF MOISTURE FROM THE PACIFIC. THIS EVENT
WILL BEGIN TO SLOW DOWN BY MONDAY AFTERNOON AS THE WAVE PUSHES
STRONGEST WINDS ALOFT SOUTH OF THE REGION...BUT SNOWFALL WILL
CONTINUE INTO TUESDAY AS THE UPPER LEVEL LOW MOVES INTO THE
REGION.
STRONG WINDS IN GAP AREAS HAVE NOT QUITE MATERIALIZED AS
SYNOPTIC-SCALE LIFT SEEMS TO BE NEGATING THE DYNAMICS EXPECTED TO
PRODUCE THE STRONG WINDS ACROSS THE WEST. STILL THINK THAT WINDS
MAY APPROACH ADVISORY/WARNING LEVEL AT TIMES OVER THE NEXT SEVERAL
HOURS WITH ANOTHER WAVE APPROACHING...SO WILL KEEP WIND HIGHLIGHTS
GOING. A FEW LOCATIONS COULD SEE STRONG GUSTS DUE TO MOMENTUM
MIXING DOWN FROM FAST MOVING SHOWERS BUT BIGGEST IMPACTS WILL BE
IN MOUNTAIN WAVE LOCATIONS. WINDS SHOULD WEAKEN BELOW HIGHLIGHT
CRITERIA THROUGH THE DAY AS THE STRONG COLD FRONT MOVES IN FROM
THE NORTHWEST.
VERY STRONG COLD FRONT WILL HIT JUDITH GAP BY LATE THIS
MORNING...BILLINGS BY EARLY THIS AFTERNOON AND EVERYWHERE ELSE
THROUGH LATE THIS AFTERNOON. THIS FRONTAL PASSAGE WILL ALSO
FEATURE A DEVELOPING SURFACE WAVE/LOW AND RAPID HEIGHT FALLS. THIS
SURGE OF COLD AIR IS DEEP AND RAPID AND THE TRACKING OF THE
SURFACE WAVE/LOW ACROSS THE AREA IS GOING TO HELP KEEP DEEPER
THAN NORMAL DECEMBER BOUNDARY LAYER MOISTURE IN THE AREA. THIS
WILL CREATE AN ENVIRONMENT WHERE HEAVY CONVECTIVE SNOW SHOWERS
AND VERY RAPID SNOWFALL ACCUMULATIONS OVER THE COURSE OF A FEW
HOURS ARE POSSIBLE THIS AFTERNOON/EVENING. ALSO...SOME WET ROADS
ARE LIKELY AS A RESULT OF SOME RAIN SHOWER ACTIVITY AHEAD OF THE
COLD FRONT...SO THERE IS THE POTENTIAL FOR ICY ROADS AS THE SNOW
BEGINS TO FALL WHILE THE ARCTIC AIR STREAMS INTO THE AREA.
TONIGHT AND TUESDAY...WINDS STAY UP WITH LIGHT SNOW CONTINUING AS
THE UPPER LEVEL LOW TRACKS ACROSS THE REGION AND DECENT DYNAMICAL
FORCING/WRAP AROUND PRECIP CONTINUES. DECIDED TO ISSUE A WINTER
WEATHER ADVISORY FROM THIS AFTERNOON INTO EARLY WEDNESDAY MORNING
DUE TO THE SNOW AND BLOWING SNOW...AS 3 TO 6 INCHES OF SNOW...WITH
LOCALLY HIGHER AMOUNTS...ARE LIKELY IN THE LOWER ELEVATIONS. UP TO
A FOOT OF SNOW IS POSSIBLE IN THE BIG HORN MOUNTAINS. VERY COLD
TEMPS EXPECTED TUESDAY AND WEDNESDAY WITH WIND CHILLS WELL BELOW
ZERO. THE SNOW WILL END AS FLURRIES ON WEDNESDAY. STC
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
THE EXTENDED FORECAST CONTINUES TO BE DOMINATED BY ARCTIC AIR WITH
THE LATEST GFS RUN TRENDING MUCH COLDER THROUGH NEXT WEEKEND AND
INTO NEXT WEEK. THE ECMWF CONTINUES COLD THROUGH THE WEEKEND BUT
STARTS A GRADUAL WARMING TREND INTO THE MIDDLE OF NEXT
WEEK...WHILE THE GFS NOW HAS A FAIRLY STEADY COLD POOL OVER THE
AREA THROUGH WEDNESDAY. BLEND OF THE EC AND CONSALL WHICH
INCORPORATES COOLER GFS RESULTED IN COLDER TEMPERATURES THROUGH
THE EXTENDED.
AS FOR PRECIPITATION...SOME MODEL SOLUTIONS...ESPECIALLY THE
ECMWF...DEVELOP A STRONGER 7-500MB SYSTEM OVER IDAHO FRIDAY THAT
IMPACTS THE AREA INTO SUNDAY. THIS COULD PRODUCE BETTER SNOW
CHANCES FOR THE WEEKEND WITH PACIFIC MOISTURE AND UPPER DYNAMICS
MOVING OVER BITTER COLD SURFACE AIRMASS...BUT FOR NOW THERE IS
NOT ENOUGH CONFIDENCE TO RAISE POPS SUBSTANTIALLY. WILL KEEP
MENTION OF FLURRIES IN EACH DAY THROUGH THIS ARCTIC INTRUSION
SINCE THERE WILL BE PERIODIC PIECES OF ENERGY AND MID LEVEL
MOISTURE CROSSING THE AREA...AND ANY WEAK LIFT SHOULD BE ENOUGH
TO WRING OUT SOME VERY LIGHT SNOW. CHAMBERS
&&
.AVIATION...
SEVERAL HAZARDS TO AVIATION INTERESTS WILL DEVELOP TODAY AS A
STRONG ARCTIC COLD FRONT MOVES INTO THE AREA.
STRONG WINDS WILL CONTINUE ALONG THE FOOTHILLS THROUGH THE DAY
TODAY WITH GUSTS NEAR 60 KTS AT TIMES INCLUDING THE KLVM TAF SITE.
FURTHER EAST OF THE FOOTHILLS STRONGER WINDS WILL STAY JUST OFF
THE SURFACE RESULTING IN LOW LEVEL WIND SHEAR. COLD FRONT MOVES
INTO THE AREA THIS AFTERNOON WITH WINDS TURNING FROM WEST TO
NORTH. POST FRONTAL WINDS WILL GUST 25 TO 35KTS AT TIMES THROUGH
TUESDAY.
FLIGHT CONDITIONS WILL DETERIORATE THIS AFTERNOON AS THE COLD
FRONT MOVES THROUGH. VFR TO LOCAL MVFR CONDITIONS WILL PREVAIL
THIS MORNING OUTSIDE OF MOUNTAIN LOCATIONS WHERE PERIODS OF
MOUNTAIN OBSCURATION WILL EXIST AS HEAVY SNOW PERSISTS ALONG WEST
FACING SLOPES. SCATTERED CONVECTION IS EXPECTED AHEAD OF THE COLD
FRONT WITH THE POTENTIAL FOR STRONG WIND GUSTS IN THE VICINITY OF
PRECIPITATION IN ADDITION TO LOCAL MVFR CONDITIONS.
PREVAILING CEILINGS WILL DROP TO IFR OR LOWER AS THE COLD FRONT
MOVES THROUGH AND REMAIN IN PLACE THROUGH TUESDAY. PERIODS OF
HEAVY SNOWFALL WILL DEVELOP BEHIND THE COLD FRONT INTO THIS
EVENING RESULTING IN LIFR VISIBILITY AT TIMES THROUGH LATE
TONIGHT. CHAMBERS
&&
.PRELIMINARY POINT TEMP/POPS...
TDY TUE WED THU FRI SAT SUN
-------------------------------------------------------
BIL 045 011/012 903/005 909/002 912/000 908/000 907/009
8/W 89/S 73/J 11/M 11/M 11/M 11/M
LVM 045 007/008 910/003 911/003 916/002 914/003 911/007
8/W 96/S 43/J 11/M 11/M 11/M 11/M
HDN 048 012/013 903/005 908/002 913/000 910/001 910/007
7/W 89/S 74/J 11/M 11/M 11/M 11/M
MLS 047 013/014 905/003 909/903 915/904 912/903 910/005
6/W 99/S 74/J 11/M 11/M 11/M 11/M
4BQ 051 015/016 902/004 908/001 914/902 910/000 909/005
6/W 99/S 74/J 11/M 11/M 11/M 11/M
BHK 045 013/014 903/000 908/906 916/907 914/904 911/003
5/W 99/S 74/J 11/M 11/M 11/M 11/M
SHR 050 012/013 907/005 909/004 915/003 911/004 909/008
6/W 88/S 74/J 11/M 11/M 11/M 11/M
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
5 AM MST WEDNESDAY FOR ZONES 28>42-56>58-63>66.
WIND ADVISORY IN EFFECT UNTIL 6 PM MST THIS EVENING FOR ZONE
41.
HIGH WIND WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING FOR
ZONES 65-66.
WINTER STORM WARNING IN EFFECT UNTIL 6 AM MST TUESDAY FOR
ZONES 67-68.
WY...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
5 AM MST WEDNESDAY FOR ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Dec 2, 4:41 AM MST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
441 AM MST MON DEC 2 2013
MTZ028>042-056>058-063>068-WYZ098-099-031145-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
441 AM MST MON DEC 2 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
STRONG WINDS WILL CONTINUE FROM LIVINGSTON TO BIG TIMBER TO NYE.
THE STRONGEST WINDS ARE LIKELY THROUGH 9 AM THIS MORNING WHEN
GUSTS GREATER THAN 55 MPH ARE POSSIBLE. THIS WILL CREATE VERY
DANGEROUS TRAVEL CONDITIONS FOR HIGH PROFILE VEHICLES ALONG I-90
FROM BIG TIMBER TO LIVINGSTON...IN THE NYE VICINITY...AND ALONG
HIGHWAY 191 NORTH OF BIG TIMBER TO NEAR HARLOWTON.
GUSTY WINDS MAY ALSO IMPACT THE RED LODGE AREA EARLY TODAY. GUSTS
OVER 40 MPH ARE POSSIBLE THE RED LODGE FOOTHILLS...WITH GUSTS OVER
50 MPH POSSIBLE IN THE SURROUNDING MOUNTAINS.
BEGINNING THIS AFTERNOON WITH SOME HEAVIER SNOW SHOWERS...A
POWERFUL ARCTIC COLD FRONT WILL BRING 3 TO 6 INCHES OF SNOW TO MOST
LOWER ELEVATION LOCATIONS...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
UP TO A FOOT OF SNOW IS POSSIBLE IN THE BIG HORN MOUNTAINS.
ANTICIPATE RAPIDLY DETERIORATING ROAD CONDITIONS AS WET ROADS
FREEZE AND BECOME SNOW PACKED. LIGHT SNOW AND BLOWING SNOW WILL
CONTINUE TONIGHT MAKING TRAVEL AND OUTDOOR ACTIVITIES DIFFICULT
AND POTENTIALLY DANGEROUS.
SNOW WILL CONTINUE INTO TONIGHT OVER WEST FACING SLOPES OF THE
BEARTOOTH...ABSAROKA AND CRAZY MOUNTAINS. IN ADDITION TO HEAVY
SNOWFALL...WINDS GUSTING OVER 40 MPH AT TIMES TODAY WILL CREATE
SIGNIFICANT BLOWING AND DRIFTING SNOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
LIGHT SNOW AND BLOWING SNOW WILL CONTINUE ACROSS THE AREA THROUGH
EARLY WEDNESDAY...MAKING TRAVEL AND OUTDOOR ACTIVITIES DIFFICULT
AND POTENTIALLY DANGEROUS. TEMPERATURES WILL FALL BELOW ZERO
TUESDAY NIGHT...AND ARE NOT EXPECTED TO RISE MUCH ABOVE ZERO
THROUGH NEXT SUNDAY. WIND CHILLS FROM TUESDAY NIGHT THROUGH NEXT
SUNDAY WILL BE 20 TO 40 BELOW ZERO AT TIMES. AT THESE
TEMPERATURES...FROSTBITE CAN OCCUR IN AS LITTLE AS 10 TO 15
MINUTES...SO PLEASE PREPARE ACCORDINGLY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Northeast Bighorn Mountains
- When
- December 2, 5:00 AM MST to December 3, 11:00 PM MST
- Where
- Northeast Bighorn Mountains forecast zone
- Reported by
- SNOTEL
Snowfall of 10 to 12 inches was reported at various Snotels, as well as in Burgess Junction.
Winter Storm, Sheridan Foothills
- When
- December 2, 6:00 PM MST to December 4, 12:00 AM MST
- Where
- Sheridan Foothills forecast zone
- Reported by
- Trained Spotter
Snowfall of 12 inches along with blowing snow was reported. Interstate 90 was closed.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Utah, December 2 to 4, 201328 injured · $2,000 · 13 events
- Heavy Snow in North Dakota, December 2 to 4, 201325 events
- Winter Storm in Minnesota, December 2 to 4, 201323 events
- Winter Storm and Heavy Snow in Wyoming, December 2 to 4, 201319 events
- Heavy Snow in Minnesota, December 2 to 5, 201315 events
- Dense Fog in Missouri, December 2 to 3, 201311 events
- Winter Storm and High Wind in Colorado, December 2 to 4, 201370 kt wind · 10 events
- Winter Storm in South Dakota, December 2 to 4, 20139 events
- Winter Storm in Montana, December 2 to 4, 20138 events
- Heavy Snow in Minnesota, December 2 to 3, 20137 events
- Extreme Cold and Winter Weather in Idaho, December 2 to 9, 20134 events
- Winter Storm in Wisconsin, December 2 to 4, 20133 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 486938, 486937.